Florida, 2017

Damaging Winds in Florida, July 5 to 9, 2017

July 5 to 9, 2017 · NWS TAE · 9 events in 7 counties and zones

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 5, 1:31 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 5, 1:31 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
231 PM EDT Wed Jul 5 2017

.NEAR TERM [Through Tonight]...

Isolated to scattered convection remains possible this afternoon
along the sea breeze across the panhandle and big bend with a few
storms also possible in portions of south central Georgia. Activity
will dissipate rapidly around sunset with overnight low mainly in
the middle 70s.

.SHORT TERM [Thursday Through Friday Night]...

A surface ridge axis will be aligned east-west over or just south of
the area through the period. The deep layer dry air evident on
today's water vapor imagery will remain in place as well, keeping PW
below seasonal levels and helping to suppress convective
coverage. Therefore, PoPs will be below normal and temps will
remain above normal. A front will approach from the northwest on
Friday, slightly increasing PoPs across our northwest zones. While
overall convective coverage will be below normal, dry air aloft
will support some stronger wind gusts in any storms that do form
each afternoon.

.LONG TERM [Saturday Through Wednesday]...

A weak upper level trough will be over the region for most of this
period with the surface ridge axis south of the area. A front will
slip into the area over the weekend and then dissipate. These
features will result in PoPs returning to more seasonal levels (40-
50%). Daytime highs will be in the lower 90s with overnight lows in
the lower to mid 70s.

&&

.AVIATION [Through 18Z Thursday]...

[Through 18z Thursday] VFR conditions are expected to prevail.
Isolated to scattered convection is possible near ECP, TLH, and VLD
this afternoon, but the chance appears too low to mention anything
in the TAF at this time.

&&

.MARINE...

Light winds and seas are expected to prevail through the period
outside of any showers and thunderstorms.

&&

.FIRE WEATHER...

Dispersion indices may be high Thursday afternoon for parts of
southwest Georgia. There are no other fire weather concerns.

&&

.HYDROLOGY...

Shower and thunderstorm activity will remain isolated to scattered
in nature for the next couple of days, increasing somewhat for the
weekend and early next week. There will be minimal changes for
flooding and area rivers and streams will remain below flood
stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  95  74  95  74 /  10  30  10  20  10
Panama City   78  90  78  89  78 /   0  20  10  20  10
Dothan        75  95  74  93  74 /   0  20  10  20  20
Albany        75  95  74  94  74 /  10  20  10  20  20
Valdosta      73  96  73  95  73 /  20  30  10  20  10
Cross City    74  94  74  94  74 /  10  20  10  20  10
Apalachicola  76  91  77  91  77 /   0  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...DVD
MARINE...Wool
FIRE WEATHER...Weston
HYDROLOGY...Wool

In the hours before

Special weather statement, Jul 5, 1:53 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
253 PM EDT WED JUL 5 2017

FLZ034-051930-
Inland Dixie FL-
253 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIXIE COUNTY UNTIL
330 PM EDT...

At 253 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 9 miles west of Bell, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fletcher and Guaranto Springs.

LAT...LON 2977 8295 2974 8294 2973 8295 2972 8294
      2972 8296 2970 8294 2970 8296 2968 8296
      2966 8295 2975 8315 2982 8320 2982 8295
      2980 8292
TIME...MOT...LOC 1853Z 178DEG 8KT 2979 8301

42-DVD
Special weather statement, Jul 5, 2:17 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
317 PM EDT WED JUL 5 2017

FLZ034-134-052000-
Coastal Dixie FL-Inland Dixie FL-
317 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIXIE COUNTY UNTIL
400 PM EDT...

At 316 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm near Chiefland, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fowlers Bluff, Suwannee, Yellow Jacket, Old Town and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2932 8323 2967 8296 2964 8296 2961 8297
      2958 8295 2959 8294 2956 8295 2954 8298
      2952 8297 2952 8298 2947 8298 2943 8302
      2940 8302 2937 8307 2935 8306 2934 8310
      2932 8312 2932 8314 2930 8316
TIME...MOT...LOC 1916Z 130DEG 13KT 2940 8291

42-DVD
Special weather statement, Jul 5, 3:13 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
413 PM EDT WED JUL 5 2017

FLZ026-027-127-052045-
Liberty FL-Coastal Wakulla FL-Inland Wakulla FL-
413 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAKULLA AND SOUTHERN
LIBERTY COUNTIES UNTIL 445 PM EDT...

At 413 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 14 miles east of
Stonemill Creek to 14 miles southwest of Crawfordville. Movement was
north at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orange, Sopchoppy, East Camp, Jewel Fire Tower, Vilas, Jensen Place,
Central City, Sanborn, Owens Bridge, Poplar Camp, Smith Creek,
Estiffanulga, Kern, Wilma, Nixon Garden and Twin Pole.

LAT...LON 3003 8499 3028 8506 3029 8505 3030 8506
      3031 8503 3032 8504 3031 8479 3030 8471
      3030 8440 3001 8449
TIME...MOT...LOC 2013Z 179DEG 8KT 3011 8494 3009 8456

42-DVD
Special weather statement, Jul 5, 3:26 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
426 PM EDT WED JUL 5 2017

FLZ029-052100-
Lafayette FL-
426 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE COUNTY UNTIL 500 PM
EDT...

At 426 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm over Mayo, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mayo, Buckville, San Pedro Junction and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2991 8309 3003 8337 3007 8337 3021 8325
      3018 8325 3017 8323 3015 8324 3014 8323
      3011 8323 3010 8321 3011 8320 3010 8318
      3011 8316 3010 8313 3010 8312 3008 8307
      3006 8307 3004 8303
TIME...MOT...LOC 2026Z 211DEG 7KT 3005 8319

42-DVD
Special weather statement, Jul 5, 3:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
445 PM EDT WED JUL 5 2017

FLZ017-027-052115-
Inland Wakulla FL-Leon FL-
445 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAKULLA AND SOUTH CENTRAL
LEON COUNTIES UNTIL 515 PM EDT...

At 445 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 13 miles west of Crawfordville, moving northeast
at 20 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Crawfordville, Woodville, Tallahassee, Lake Bradford, Brown House,
Leon Sinks, Andrew, Lake Munson, Wakulla Springs, Arran,
Hilliardville, Eight Mile Pond, Vereen, Bethel, Tallahassee Regional
A/P, Helen and Smith Creek.

LAT...LON 3024 8469 3047 8442 3047 8441 3028 8420
      3003 8457
TIME...MOT...LOC 2045Z 234DEG 19KT 3021 8457

42-DVD

The radar

The Moody AFB radar (KVAX), 89 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
July 5, 4:00 PM EST
Where
Lafayette County, 0.69 mi N of Buckville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.130, -83.290

A couple of trees and power lines were blown down along Highway 53.

Thunderstorm Wind, Leon

When
July 5, 5:00 PM EST
Where
Leon County, 3.01 mi SSW of Chaires Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.380, -84.130

A power line was blown down at 5144 Louvinia Dr.

Thunderstorm Wind, Leon

When
July 5, 5:05 PM EST
Where
Leon County, 0.69 mi S of Forest Meadows Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.520, -84.270

A tree was blown down near the intersection of Maclay Road and Bobbin Mill Road.

Thunderstorm Wind, Wakulla

When
July 7, 2:15 PM EST
Where
Wakulla County, 0.91 mi SE of Crawfordville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.160, -84.360

A tree was blown down onto Hines Street.

Thunderstorm Wind, Wakulla

When
July 7, 2:15 PM EST
Where
Wakulla County, 1.79 mi E of Hilliardville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.280, -84.360

A tree was blown down onto Thornwood Rd.

Thunderstorm Wind, Walton

When
July 7, 1:37 PM CST
Where
Walton County, 2.39 mi SSE of Paxton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.940, -86.280

A tree was blown down onto Highway 331 N.

Thunderstorm Wind, Jefferson

When
July 7, 4:06 PM EST
Where
Jefferson County, 1.38 mi S of Ashville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.590, -83.640

A tree was blown down onto Highway 221 N.

Thunderstorm Wind, Madison

When
July 7, 4:30 PM EST
Where
Madison County, 2.97 mi E of Pinetta
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.590, -83.300

A tree was reported down east of Pinetta.

Thunderstorm Wind, Bay

When
July 9, 2:10 PM CST
Where
Bay County, Fountain
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.470, -85.420

A tree was blown down in the backyard of a homeowner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707216, 707217, 707218, 707220, 707221, 707219, 707223, 707224, 707423.